A 43-year-old woman with a 20-year history of systemic lupus erythematosus was treated with azathioprine for progressive complications of the disease. She developed pancytopenia within four weeks after starting azathioprine therapy. Bone marrow examination showed marked dyserythropoiesis and varying degrees of marrow hypoplasia. Changes seen in normoblasts consisted of nuclear buds, multinucleation, Howell-Jolly bodies, and abnormal mitoses. Azathioprine was discontinued. Peripheral blood counts improved in the next four weeks. A progress bone marrow examination six weeks later showed marked improvement in red blood cell abnormalities. An additional bone marrow examination performed four months after discontinuation of azathioprine showed complete disappearance of the dyspoietic changes in the red cell precursors despite continued clinical deterioration. Three patients who were treated with azathioprine to prevent transplant rejection showed similar dyspoietic changes in erythroid precursors associated with anemia.
Raman, Sundara B. K.; Abraham, Joseph P.; Saeed, Sheikh M.; and Sawdyk, Maria
"Azathioprine-lnduced Reversible Severe Dyserythropoiesis as a Cause of Anemia,"
Henry Ford Hospital Medical Journal
: Vol. 34
Available at: https://scholarlycommons.henryford.com/hfhmedjournal/vol34/iss3/14